Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS Raleigh, NC

July 3, 2016Anson County, Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 3, 2016, 1:29 PM EDT for Anson County, Richmond County, Scotland County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2016, 1:29 PM EDT (17:29 UTC)
Expired
Jul 3, 2016, 2:00 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anson County, NC, Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 128 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS52 KRAH 031729
SVRRAH
NCC007-153-165-031800-
/O.NEW.KRAH.SV.W.0149.160703T1729Z-160703T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT SUN JUL 3 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHEASTERN ANSON COUNTY IN CENTRAL NORTH CAROLINA...
  RICHMOND COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 200 PM EDT

* AT 129 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ROCKINGHAM... MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAURINBURG...ROCKINGHAM...WADESBORO...HAMLET...MAXTON...HOFFMAN...
  ELLERBE...DOBBINS HEIGHTS...WAGRAM AND GIBSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3480 7968 3481 8010 3500 8009 3510 7958
      3508 7958 3507 7957 3506 7948 3496 7936
      3494 7935 3493 7936 3486 7934 3482 7936
      3477 7933 3463 7947
TIME...MOT...LOC 1729Z 270DEG 18KT 3489 7987 

HAIL...1.00IN
WIND...60MPH
 
$$

23
1 follow-up statement
007 
WWUS52 KRAH 031752
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
152 PM EDT SUN JUL 3 2016

NCC007-153-165-031800-
/O.CON.KRAH.SV.W.0149.000000T0000Z-160703T1800Z/
SCOTLAND NC-ANSON NC-RICHMOND NC-
152 PM EDT SUN JUL 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SCOTLAND...SOUTHEASTERN ANSON AND RICHMOND COUNTIES...

AT 152 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HAMLET...OR
NEAR ROCKINGHAM...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...ROCKINGHAM...HAMLET...MAXTON...HOFFMAN...ELLERBE...
DOBBINS HEIGHTS...WAGRAM...GIBSON AND LILESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3480 7968 3481 8002 3502 7999 3510 7958
      3508 7958 3507 7957 3506 7948 3496 7936
      3494 7935 3493 7936 3486 7934 3482 7936
      3477 7933 3463 7947
TIME...MOT...LOC 1752Z 270DEG 18KT 3489 7973 

HAIL...1.00IN
WIND...60MPH
 
$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:22 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 10:22 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1022 AM EDT SUN JUL 3 2016

.SYNOPSIS...
A stalled surface front across the region in combination with a
moist air mass and a series of upper level disturbances will
maintain an unsettled weather pattern across central North Carolina
through Tuesday.

&&

.NEAR TERM /TONIGHT/...
As of 1020 AM Sunday...

Morning update: Stratus has indeed thickened across the north
plunging aviation conditions into the IFR/LIFR levels with mainly
MVFR ceilings across the North. The front has indeed shifted
southward with north winds at Raleigh last hour. Therefore expect to
drop daytime highs today across the North, upper 70s to low 80s.
This will create a differential heating boundary across the central
portion of the CWA running from west to east with highs in the upper
80s to low 90s south of this boundary. Previous discussion holds.
-Ellis

Today: The stratus north of the front will be slow to lift this
morning, possibly lingering into the afternoon. This will allow for
a sharpening of the low level frontal zone stalled across the area,
with an expected nice differential heating boundary developing.
While the main track of energy aloft will track just to our north
across the Mid-Atlantic, we should be see convection develop along
both the frontal zone and outflow boundaries today. Thus, expect we
should see convection fire along the front this afternoon across
southern portions of the area in the vicinity of the front, where
1500-2000 J/KG of MLCAPE is expected by this afternoon. Deep layer
shear is expected to be around 30-35 kts near the front this
afternoon. Given the sharpening of the front with good differential
heating, we could see a few severe storms develop, with some
exhibiting rotation.
While the main threats of damaging wind gusts and marginally severe
hail will be most likely today, we can't completely rule out a brief
tornado along or just on the cool side of the boundary, as the low
level helicity will be locally enhanced along the front. In addition
to the severe threat, with PW's near 2+ inches, any storms that
train across a given location, or large multi-cellular cluster that
develops will have the potential to produce at least minor flooding.
While widespread flooding is not anticipated, locations that have
received a decent amount of rain during the last few days and/or
urban/poor drainage areas will have the best chance of seeing and
flooding, including flash flooding.

High temps today are expected to range from around 80 north to the
lower to mid 90s south, with the mid level sub-tropical ridge
extending into our area. Thus, locations south of the front, which
see some sun will warm up nicely.

Tonight: The stationary front is expected to remain across the area
overnight, with the potential for another weak surface low to track
along the front overnight. This would again yield the best chance of
some lingering clusters of showers/storms across northern portions
of the area. Low temps tonight are expected to range from the upper
60s north to the mid 70s south. -BSD

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 425 PM Saturday...

The aforementioned weak frontal zone is expected to shift northward
on Monday as the main storm track shifts northward as surface low
pressure lifts northeastward from the Southern Plains into the
Midwest. This will allow for more diurnally drive convection during
this period, with best chance of showers and storms along and to the
east of a lee side trough expected to be located across western
portions of the area. With the main storm track to the north, deep
layer shear is expected to be weaker with the sup-tropical ridge to
the south/southeast extending into the area. While we should lack
good upper support for convection, expect afternoon showers and
storms will develop along the lee trough with at least moderate
destabilization expected, with convection becoming outflow driver
thereafter. This should yield scattered showers and storms for
monday afternoon and evening with the potential for a few storms to
become strong to severe. High temps are expected to range from the
mid to upper 80s north to the mid to possibly upper 90s south.

Expect generally dry conditions after midnight, with a warm and
muggy night expected. Low temps Tuesday morning are expected to
range from the lower 70s NW to the mid to upper 70s SE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 420 AM Sunday...

A very moist and unstable air mass will remain entrenched across
central NC Tuesday while a minor mid level s/w is projected to cross
to our north.  This feature will aid to sharpen a sfc trough. The
associated uptick in low level convergence should help to
concentrate scattered convection over the piedmont counties Tuesday
afternoon, spreading into the coastal plain and sandhills prior to
sunset. While the low level air mass will be moderately unstable,
effective bulk shear expected to be around 20 knots. Thus expect a
few strong to severe storms Tuesday afternoon-evening, mainly of the
multi-cellular pulse variety..

Still appears that convective coverage will gradually decrease with
each passing day Wednesday-Saturday as mid-upper level ridge
strengthens across the northern Gulf/Deep South. This will lead to a
gradual drying of the atmosphere, limiting moisture available to
fuel numerous showers/storms. The position and strength of the 700mb
anti-cyclone suggest an increased potential for hot/very hot
conditions across central NC by the end of the week. Its becoming
increasingly likely that we will see afternoon temps in the 95-100
degree range by the end of the week. If this verifies, a heat
advisory may be warranted by Thu and more so Fri/Sat. In addition,
though convective coverage will be no worse than scattered, high low
level lapse rates attributed to the heat suggest storms will be
capable of producing strong or locally damaging wind gusts.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
As of 640 AM Sunday...

24 Hour TAF Period: An area of showers and storms tracking across
northern portions of the central NC moving from west to east is now
located over northeastern portions of central NC, currently
affecting KRWI. This area of convection is expected to shift to the
east of the area by around 12/13Z or so. In the wake of the
convection, a cold front is/will slowly sinking southward into
northern portions of the area, with low (LIFR/low end IFR) stratus
developing behind the front. The front has already moved through
KGSO/KINT and is expected to move through KRDU and KRWI within the
next several hours. The low stratus will be slow to lift this
morning across the northern TAF sites, likely lingering in the
IFR/MVFR range into the early to mid afternoon. Further south at
KFAY, an area of IFR stratus has developed. However, with KFAY
expected to generally stay south of the front, the low stratus is
expected to lift by mid morning or so.

Scattered showers and storms are expected to develop late this
morning into the afternoon, first across the south/southeastern
portion of the area near the low level frontal zone, then spread
northward along outflow boundaries as the front modulates some
northward. Any locations that experience a storm can expect sub-VFR
conditions with gusty winds and heavy rain. Convection may linger
well into this evening before generally taking a downward trend
after midnight. The front is expected to linger across the area
tonight, with another round of sub-VFR cigs/visbys.

Looking Ahead: Not a lot of change in the weather pattern is
expected into early next week with scattered, mainly afternoon and
evening, convection through the period. Periods of late night and
morning stratus and fog are possible. Showers and thunderstorms will
include local vsby/cig restrictions as well.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

$$ SYNOPSIS...WSS
NEAR TERM...Ellis/BSD
SHORT TERM...BSD
LONG TERM...WSS
AVIATION...BSD/BLS
Hazardous weather outlook, Jul 3, 5:20 AM EDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN JUL 3 2016

NCZ007>011-021>028-038-039-040930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-
520 AM EDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARDS
WILL BE STRONG TO LOCALLY DAMAGING WIND GUSTS. IN ADDITION,
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR, LEADING TO MINOR FLOODING
OF STREETS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EVENING, AND AGAIN TUESDAY AFTERNOON AND EVENING.
THE MAIN SEVERE WEATHER HAZARDS WILL BE LOCALLY DAMAGING WIND
GUSTS, HAIL UP TO AN INCH IN DIAMETER, AND LOCALLY EXCESSIVE
RAINFALL WHICH MAY LEAD TO BRIEF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING TODAY
THROUGH TUESDAY.

NCZ040>043-073>078-083>086-088-089-040930-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
520 AM EDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING, MAINLY BETWEEN THE HOURS OF 3 PM AND
10 PM. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE STRONG TO
LOCALLY DAMAGING WIND GUSTS, HAIL UP TO AN INCH AND A HALF IN
DIAMETER, AND A BRIEF WEAK TORNADO. IN ADDITION, LOCALLY HEAVY
RAINFALL WILL OCCUR, POSSIBLY LEADING TO MINOR FLOODING OF
STREETS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EVENING, AND AGAIN TUESDAY AFTERNOON AND EVENING.
THE MAIN SEVERE WEATHER HAZARDS WILL BE LOCALLY DAMAGING WIND
GUSTS, HAIL UP TO AN INCH IN DIAMETER, AND LOCALLY EXCESSIVE
RAINFALL WHICH MAY LEAD TO BRIEF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING TODAY
THROUGH TUESDAY.

In the hours before

Special weather statement, Jul 3, 1:24 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EDT SUN JUL 3 2016

NCZ073>075-083>086-031830-
SCOTLAND   NC-RICHMOND   NC-ANSON   NC-HOKE   NC-STANLY   NC-
MOORE   NC-MONTGOMERY   NC-
124 PM EDT SUN JUL 3 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND...
RICHMOND...ANSON...HOKE...SOUTHEASTERN STANLY...SOUTHERN MOORE AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 230 PM EDT...

AT 123 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKINGHAM...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...SOUTHERN PINES...ROCKINGHAM...WADESBORO...RAEFORD...
PINEHURST...HAMLET...ABERDEEN...MAXTON AND ANSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3480 7968 3481 8020 3520 8018 3532 7921
      3531 7919 3527 7922 3524 7917 3521 7915
      3519 7910 3513 7911 3504 7909 3495 7904
      3483 7919 3484 7935 3482 7936 3477 7933
      3463 7947
TIME...MOT...LOC 1723Z 271DEG 18KT 3492 7987

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:50 PM EDTSpecial Weather StatementRAHCumberland55 min
Jul 2, 9:06 PM EDTSpecial Weather StatementRAHDavidson69 min
Jul 2, 9:21 PM EDTAreal Flood AdvisoryRAHCumberland54 min
Jul 2, 9:36 PM EDTSpecial Weather StatementRAHDavidson54 min
Jul 3, 12:46 AM EDTSpecial Weather StatementRAHDavidson59 min
Jul 3, 1:36 AM EDTSpecial Weather StatementRAHPerson54 min
Jul 3, 2:31 AM EDTSpecial Weather StatementRAHAlamance, Guilford59 min
Jul 3, 3:02 AM EDTSpecial Weather StatementRAHDurham58 min
Jul 3, 3:55 AM EDTSpecial Weather StatementRAHGranville65 min
Jul 3, 4:37 AM EDTAreal Flood AdvisoryRAHChatham, Durham, Franklin, Granville, Orange, Vance and 1 more113 min
Jul 3, 1:24 PM EDTSpecial Weather StatementRAHAnson, Hoke, Richmond, Scotland66 min
Jul 3, 1:46 PM EDTFlash Flood WarningRAHAnson, Richmond3 hr
Jul 3, 2:30 PM EDTSpecial Weather StatementRAHScotland45 min
Jul 3, 3:21 PM EDTSpecial Weather StatementRAHCumberland, Sampson54 min
Jul 3, 4:32 PM EDTSpecial Weather StatementRAHBladen43 min
Jul 3, 4:38 PM EDTSevere Thunderstorm WarningRAHSampson37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.